Utah, 2017Flash Flooding and Damaging Winds in Utah, July 17 to 21, 2017
July 17 to 21, 2017 · NWS SLC · 11 events in 9 counties and zones
Widespread thunderstorms developed across the state of Utah for several days in mid-July, producing both strong wind gusts and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms developed across the state of Utah for several days in mid-July, producing both strong wind gusts and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 10:55 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 10:55 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1155 AM MDT Mon Jul 17 2017
.SYNOPSIS...A ridge of high pressure will remain in place across
the region through mid week, resulting in continued hot
temperatures. Lingering moisture will continue to bring a few
showers and thunderstorms to the area today, followed by a drying
trend Tuesday. Deeper moisture will spread into the area Wednesday
and Thursday and may bring the potential for heavy rain to
central and southern Utah.
&&
.DISCUSSION...Upper level ridge axis remains in place over the
southern plains keeping southwest flow aloft over Utah. With
lingering moisture in place anticipate isolated thunderstorms this
afternoon across northern and central Utah with scattered
convection developing across the south. SBCAPE values have already
increased to 500-1000 J/KG across south central and southwest
Utah. However, there is still a bit of convective inhibition to
overcome and coverage of showers and storms is very minimal at
this time. Expect that to change this afternoon and inhibition
weakens and terrain driven convection develops and then outflow
mergers expand coverage of valley location.
Severe threat seems low across the south as deep layer shear
values remain minimal. However, along the northern periphery of
the convective activity across west central Utah through the
southern Wasatch Front, an isolated stronger storm is possible
where stronger deep layer shear is present. With precipitable
water values in excess of an inch across south central and
southwest Utah, and very slow storm motions expected, there is
some risk for flash flooding there this afternoon and evening.
Otherwise, another day with above normal temperatures across
Utah and southwest Wyoming.
&&
.AVIATION...Southeast winds will continue at the SLC
terminal through about 19-20Z then shift to the northwest. There is
a 20 percent chance that outflow winds from isolated thunderstorms
and buildups over the surrounding mountains may impact the terminal
between 23 and 02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...Graham
AVIATION...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 17, 4:35 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
535 AM MDT Mon Jul 17 2017
UTZ001>016-019>021-517-518-WYZ021-181300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
535 AM MDT Mon Jul 17 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms will develop
by this afternoon and continue into the evening. These showers
and thunderstorms may produce brief gusty winds and/or brief heavy
rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered showers and thunderstorms will develop again
Tuesday afternoon, mainly over the higher terrain and across
southern Utah.
The potential for showers and thunderstorms will increase across
the outlook area Wednesday and Thursday. Heavy rain will be a
possibility, leading to an increased threat of flash flooding
especially across prone drainages in southern Utah.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 17, 3:04 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
404 PM MDT MON JUL 17 2017
UTZ005-172300-
Great Salt Lake Desert and Mountains UT-
404 PM MDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 500
PM MDT...
At 401 PM MDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles northwest
of Knolls to 16 miles northeast of Fish Springs Wildlife Refuge...and
moving northeast at 40 mph.
Wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
I-80 between Bonnevile Salt Flats and Delle, Dugway, Clive and
Knolls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 4098 11288 4000 11253 3992 11350 4079 11378
TIME...MOT...LOC 2201Z 239DEG 37KT 4083 11345 4006 11320
Struthwolf
Thunderstorm Wind, Tooele
- When
- July 17, 3:05 PM MST to 3:50 PM MST
- Where
- Tooele County, 0.52 mi E of Barro to 14.16 mi NW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.470
A line of thunderstorms produced several severe wind gusts across Interstate 80 and the U.S. Army Dugway Proving Ground mesonet, with peak recorded gusts of 65 mph at the Interstate 80 sensor, 64 mph at the I-80 @ mp 29 sensor, 62 mph at the Salt Flats sensor, 60 mph at Wig Mountain, and 59 mph at Playa Station.
Thunderstorm Wind, Weber
- When
- July 17, 5:05 PM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
A 59 mph wind gust was recorded at the Fremont Island - Miller Hill sensor.
Flash Flood, Sevier
- When
- July 19, 1:30 PM MST to 2:30 PM MST
- Where
- Sevier County, 19.26 mi E of Burrville to 19.69 mi E of Burrville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.535, -111.517
Heavy rain north of Capitol Reef National Park, with radar estimates of over 3 inches of rain, caused flash flooding along State Route 72.
Flash Flood, Millard
- When
- July 19, 2:00 PM MST to 3:00 PM MST
- Where
- Millard County, 9.12 mi E of Holden to 6.86 mi SSE of Scipio
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.100, -112.100
Heavy rain south of Scipio caused flash flooding along US-50, temporarily closing the roadway.
Flash Flood, Utah
- When
- July 19, 3:00 PM MST to 5:00 PM MST
- Where
- Utah County, Salem to 2.82 mi S of Salem
- Cause
- Heavy Rain
- Injuries
- 0 direct, 2 indirect
- Property damage
- $125,000
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -111.670
Heavy rain caused widespread street and residential flooding in Salem, with 139 homes damaged. This damaged varied widely; most homes experienced only minor yard or basement flooding, while 3-5 homes experienced significant basement damage. One person sustained a major leg injury that required stitches, after a window was blown out and glass cut her leg. At least one other person sustained minor injuries related to the flooding.
Flash Flood, Wayne
- When
- July 19, 5:00 PM MST to 6:00 PM MST
- Where
- Wayne County, 9.13 mi ENE of Lyman to 11.73 mi NNE of Torrey
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.467, -111.434
Widespread heavy rain across Capitol Reef National Park caused flash flooding in many drainages, particularly in Cathedral Valley and along Sulphur Creek.
Flash Flood, Sanpete
- When
- July 20, 3:15 PM MST to 4:15 PM MST
- Where
- Sanpete County, 4.2 mi W of Centerfield to 1.01 mi WSW of Centerfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.126, -111.898
Flash flooding was reported in Centerfield, particularly over Clarion Road, with flowing water temporarily making the road impassible.
Thunderstorm Wind, Tooele
- When
- July 20, 6:50 PM MST
- Where
- Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -113.240
The Salt Flats sensor in the U.S. Army Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.
Flash Flood, Carbon
- When
- July 21, 2:00 PM MST to 4:00 PM MST
- Where
- Carbon County, 17.05 mi NNW of Columbia Jct to 19.08 mi NNW of Columbia Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.789, -110.499
Heavy rain caused multiple mudslides across Nine Mile Canyon Road, temporarily shutting down the roadway.
Flash Flood, Kane
- When
- July 21, 2:00 PM MST to 4:00 PM MST
- Where
- Kane County, 7.44 mi NE of Glen Canyon to 11.74 mi ENE of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.154, -111.572
Widespread flash flooding was reported across south central Utah, including in Croton Canyon, Spooky Canyon, the Egypt 3 slot canyon, Coyote Gulch, and Last Chance Creek.
Flash Flood, Kane
- When
- July 21, 2:15 PM MST to 4:15 PM MST
- Where
- Kane County, 11.99 mi SW of Adairville to 6.31 mi NW of Paria
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.007, -112.085
Flash flooding was reported in several drainages, including Cottonwood Creek, the Paria River, Buckskin Gulch, and Wahweap Creek. Flood waters caused damage to House Rock Road and Cottonwood Road, temporarily stranding multiple groups of people.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
- Hail and Damaging Wind in Nebraska, July 17 to 18, 201752 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715729, 715730, 715736, 715734, 715744, 715737, 715745, 715732, 715747, 715751, 715753.